Severe Bradycardia After Anesthesia Before Electroconvulsive Therapy

T.K. Birkenhager, Esther Pluijms, Theo Groenland, W.W. van den Broek

Research output: Contribution to journalArticleAcademicpeer-review

8 Citations (Scopus)

Abstract

Postanesthesia bradycardia or asystole before electroconvulsive therapy (ECT) occurs very infrequently but is a potentially fatal complication of pre-ECT anesthesia. The optimal strategy for the prevention of its recurrence is unclear because the use of premedication with atropine may not always be successful. In this article, we present the case of a 21-year-old man with schizophrenia who developed bradycardia directly after receiving succinylcholine during the first 3 ECT sessions. Replacing succinylcholine with mivacurium seemed to be a successful strategy in preventing bradycardia during the final 9 ECT sessions.
Original languageUndefined/Unknown
Pages (from-to)53-54
Number of pages2
JournalJournal of ECT
Volume26
Issue number1
DOIs
Publication statusPublished - 2010

Cite this